Alert archive / Nevada / Flash Flood Warnings in 2017
Flash Flood Warning 24, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Aug 9, 2017, 12:44 PM PDT for Eureka County, Nevada. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 12:44 PM PDT (19:44 UTC)
- Expired
- Aug 9, 2017, 5:45 PM PDT
- In force
- 5 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Eureka County, NV
The radar
The Elko radar (KLRX), 103 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
300 WGUS55 KLKN 091944 FFWLKN NVC011-092245- /O.NEW.KLKN.FF.W.0024.170809T1944Z-170809T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Elko NV 1244 PM PDT WED AUG 9 2017 The National Weather Service in Elko Nevada has issued a * Flash Flood Warning for... Central Eureka County in north central Nevada... * Until 345 PM PDT * At 1241 PM PDT, Doppler radar indicated heavy rain across the warned area. Radar estimates that up to one and a half inches of rain has already fallen in the past hour over and near Roberts Creek Mountain northwest of Diamond Valley. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of central Eureka County, and may reach state route 278 just north of Garden Pass. LAT...LON 3983 11630 3996 11639 4007 11616 3991 11607 $$ JR
2 follow-up statements
241 WGUS55 KLKN 092240 FFWLKN NVC011-100045- /O.EXT.KLKN.FF.W.0024.000000T0000Z-170810T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Elko NV 340 PM PDT WED AUG 9 2017 The National Weather Service in Elko Nevada has extended the * Flash Flood Warning for... Central Eureka County in north central Nevada... * Until 545 PM PDT * At 339 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain has already fallen. Flash flooding is already occurring. * Flash flooding will remain over mainly rural areas of central Eureka County, just northwest of Garden Pass. LAT...LON 3983 11630 3996 11639 4007 11616 3991 11607 $$ JR
453 WGUS75 KLKN 100035 FFSLKN Flash Flood Statement National Weather Service Elko NV 535 PM PDT WED AUG 9 2017 NVC011-100045- /O.EXP.KLKN.FF.W.0024.000000T0000Z-170810T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eureka NV- 535 PM PDT WED AUG 9 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL EUREKA COUNTY WILL EXPIRE AT 545 PM PDT... Flood waters have receded. Flooding is no longer expected to pose a threat. LAT...LON 3983 11630 3996 11639 4007 11616 3991 11607 $$ JRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:30 AM PDT, 9 hours 14 minutes earlier.
Area forecast discussion, Aug 9, 3:30 AM PDT, 9 hours 14 minutes before
Area Forecast Discussion National Weather Service Elko NV 330 AM PDT Wed Aug 9 2017 .SYNOPSIS...Scattered thunderstorms in northern Nevada, with storms more isolated in central Nevada expected for today and Thursday. Storms today may be strong to severe. Temperatures both days similar to Tuesday's highs. A warming and drying trend begins on Friday. && .SHORT TERM...Today though Thursday Convection is still currently hanging on early this morning, with some leftover thundershowers currently around the Battle Mountain area. This complex is moving northeast and expanding some as it moves into Elko County. Elko could see another thundershower in the next hour or two. An active weather day ahead as northern Nevada will be under upper level divergence via the low off of the northern California coast. There is abundant moisture present evidenced by dew points currently in the 50's in some parts of northern Nevada. Both NAM and GFS bufkit soundings indicating a very unstable atmosphere this afternoon and indices pointing towards strong to severe storms likely for this afternoon and evening with strong gusty winds and small to marginal sized hail possible. Heavier precip amounts do also still look good for eastern Elko county east of the Rubies. After evaluating and collaborating, flash flood watch was not added as 700-500 layer winds are indicating storm motions to be faster in this area than of late. While there may still be some local flooding with heavier thunderstorms, it does not look widespread enough at this time to warrant the watch. Storms in central Nevada expected to be more isolated in coverage. High temperatures today will be similar to yesterdays, mainly in the 80's. As for Thursday, the low finally starts to open up and will merge into the flow. There will still be thunderstorms, mainly in northern zones, but not as widespread or strong as what is expected for today. Elko County east of the Rubies once again looks like the area that will receive the greatest amount of moisture. Temperatures will warm slightly, if at all. LONG TERM...Thursday through next Wednesday Overview and Forecast Confidence: Confidence is fairly high for synoptic pattern until Sunday;thereafter it turns moderate as models differences and ensembles are different and run-to-run consistency is still not great but better than 24hrs ago. Continued to lean more on the GFS and GFS ensemble mean due to their 500mb pattern is closer to climo. Several weak PV anomalies or 500mb waves lift northeast thru northern NV Thursday and Friday. This movement is in response to a long wave 500mb trof downstream shifting eastward towards to the US NW coast. The sub-tropical jet max shifts into Utah but keep the exits region over east central NV thru Friday. This all results in drier west-southwesterly flow aloft, with PWATs dropping to or below .50 inch for most areas, with the exception of near the ID/NV border or UT/NV border. Late Saturday, the flow aloft turns more SW and 500mb heights rise in response the the long wave trof and associated sfc cold front nearing the NW coast. This cold front makes landfall on Sunday before lifting northward due to a split in the 500mb trof. This southern piece of the trof dig southeast to the CA coastline on Monday. Another 500mb trof approaches the west coast on Tuesday, which forces the trof already in that location to close off into a 500mb low just along the central CA coast. This setup does place a fairly strong WSW to ENE jet Monday into Tuesday, with 70 to 80kt max touching central NV. It also typically sends weak embedded waves across the area but with limited moisture (PWATs usually below .50 below for most areas), they usually are not a big issue. It does appear the 500mb close-off low opens and get picked up by the westerly flow north of the area on Wednesday. As this occurs, PWATs increase to nearly .75 inches across mainly northern NV by late Tuesday through Wednesday. Along with some divergence aloft, this should create an conditionally unstable environment across the area. It'll ride on how much cooling aloft occurs. Sensible Weather/Impacts: Precip T-storms expected Thursday and Friday afternoons in northeast NV. Cannot rule out a marginal severe threat on Thursday. Thereafter, slim convection chances remain near the UT/NV border or the ID/NV border Sunday through Wednesday afternoons. Most areas will remain dry after Friday. Some of the convection by Monday, Tuesday, and possibly on Wednesday along the ID/NV border could be on the dry side...something to keep an eye on in regards to fire weather. Winds No issues other than gusty outflow winds from t-storms until Saturday; thereafter SW to W winds are expect to increase area wide...but especially across central NV Sunday thru Tuesday. Not expecting any advisory levels but definitely stronger than normal and could be a potential fire weather issue with afternoon RH values. Temps Expect warmer conditions than in the short term...that is more 90s thru Sunday before 500mb heights fall, dropping temps slowly back to near average by Monday and Tuesday (80s to near 90) && .AVIATION...Expect showers and t-storms early this morning for EKO with re-development by early this afternoon. WMC and ELY should also showers or t-storms early this afternoon as well. Also added gusty winds with these t-storms as some could be fairly strong or even severe. TPH should remain convection free as they are capped aloft. && .FIRE WEATHER...Scattered wet thunderstorms expected this afternoon and evening in northern zones, especially Zones 467 and 470. Areas in central nevada will be more isolated in coverage with a mix of wet and dry storms that will generally lean towards wet. Thunderstorms in northern zones could be strong to severe with small hail and strong gusty winds. Thursday will once again have scattered thunderstorms in northern zones and isolated central, though not as widespread or strong. High temperatures should stay fairly persistent both days before a warming trend commences on Friday with drier conditions ahead. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 99/85/85/99
In the hours before
Special weather statement, Aug 9, 12:23 PM PDT, 21 minutes before
Special Weather Statement National Weather Service Elko NV 1223 PM PDT WED AUG 9 2017 NVZ037-092000- Southern Lander County and Southern Eureka County NV- 1223 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 100 PM PDT... At 1222 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Garden Pass, moving northeast at 10 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will pass over State Route 278 north of Garden Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3990 11628 3998 11632 4013 11606 3994 11592 TIME...MOT...LOC 1922Z 237DEG 7KT 3996 11619 JRM
Special weather statement, Aug 9, 12:44 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
1244 PM PDT WED AUG 9 2017
NVZ033-035-092030-
Southeastern Elko County NV-White Pine County NV-
1244 PM PDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 130 PM PDT...
At 1243 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Lages Junction, moving northeast at 15 mph.
Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Tippets Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3988 11439 3997 11447 4024 11416 4015 11404
3997 11404
TIME...MOT...LOC 1943Z 234DEG 15KT 3998 11433
JRMThe office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:23 PM PDT | Special Weather Statement | LKN | Eureka | 37 min |
| Aug 9, 12:44 PM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 9, 1:19 PM PDT | Severe Thunderstorm Warning | LKN | White Pine | 41 min |
| Aug 9, 1:24 PM PDT | Flash Flood Warning | LKN | White Pine | 3 hr |
| Aug 9, 1:28 PM PDT | Special Weather Statement | LKN | Eureka | 47 min |
| Aug 9, 1:32 PM PDT | Special Weather Statement | LKN | 43 min | |
| Aug 9, 1:34 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 9, 1:35 PM PDT | Special Weather Statement | LKN | Eureka | 40 min |
| Aug 9, 1:37 PM PDT | Special Weather Statement | LKN | 23 min | |
| Aug 9, 1:44 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 61 min |
| Aug 9, 1:57 PM PDT | Special Weather Statement | LKN | 48 min | |
| Aug 9, 1:59 PM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 9, 2:01 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 9, 2:16 PM PDT | Special Weather Statement | LKN | 44 min | |
| Aug 9, 2:21 PM PDT | Areal Flood Advisory | LKN | Humboldt | 3 hr |
| Aug 9, 2:30 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 45 min |
| Aug 9, 2:32 PM PDT | Special Weather Statement | LKN | Lander | 43 min |
| Aug 9, 2:32 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 43 min |
| Aug 9, 2:50 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Aug 9, 2:51 PM PDT | Flash Flood Warning | LKN | Elko | 4 hr |
| Aug 9, 3:12 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 51 min |
| Aug 9, 3:22 PM PDT | Special Weather Statement | LKN | 53 min | |
| Aug 9, 3:23 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 9, 3:33 PM PDT | Special Weather Statement | LKN | 42 min | |
| Aug 9, 3:50 PM PDT | Special Weather Statement | LKN | Elko | 40 min |
| Aug 9, 3:56 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 64 min |
| Aug 9, 4:07 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Aug 9, 4:12 PM PDT | Special Weather Statement | LKN | 48 min | |
| Aug 9, 4:18 PM PDT | Special Weather Statement | LKN | 42 min | |
| Aug 9, 4:19 PM PDT | Special Weather Statement | LKN | 41 min | |
| Aug 9, 4:55 PM PDT | Special Weather Statement | LKN | 50 min |
Nearby
Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.